Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 27, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 29, 2002, 6:55 PM CST for Tipton County, Tennessee. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2002, 6:55 PM CST (00:55 UTC)
- Expired
- Mar 29, 2002, 7:30 PM CST
- In force
- 35 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Tipton County, TN
The radar
The Memphis radar (KNQA), 20 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 6:59 PM CST | Hail 1 | Brighton, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 5:00 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 0.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1435 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1436 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 300055 SVRMEM TNC167-300130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 655 PM CST FRI MAR 29 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TIPTON COUNTY IN SOUTHWEST TENNESSEE * UNTIL 730 PM CST. * AT 650 PM CST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF MUNFORD...MOVING SOUTHEAST AT 15 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 730 PM CST INCLUDE... BURLISON... MUNFORD...GARLAND... ATOKA...BRIGHTON... DIXONVILLE...COVINGTON... .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. LAT...LON 3559 8983 3542 9001 3542 8973 3557 8959
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:11 PM CST, 3 hours 44 minutes earlier.
Area forecast discussion, Mar 29, 3:11 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 222 PM CST FRI MAR 29 2002 EXTENSIVE LOW CLOUDS ACROSS THE MID SOUTH CONT TO INHIBIT CONVECTION OVR THE MID SOUTH. LAPS ANALYSIS DOES SHOW CAP WEAKENING OVR NE AR JUST IN ADVANCE OF THE FRONT. CAP WL CONT TO WEAKENING THIS AFTN AND STORMS WL CONT TO DEVELOP ALONG THE FRONT...PERHAPS EVENTUALLY EVOLVING INTO A LINE THAT MOVES E/SE ACRS THE CWFA DURING THE EVENING. CURRENTLY...LIFTED INDICES OF -4 TO -6 WITH CAPES APPROACHING 3000 J/KG AND DEWPOINTS IN THE MID 60S SW OF MEM. INSTABILITY AND MOISTURE IS IN PLACE...THE CAP JUST NEEDS TO BE BROKEN. OF COURSE THIS WOULD BE EASIER IF THE UPPER SUPPORT WERE MORE IMPRESSIVE...INSTEAD WE WL HAVE TO RELY ON THE LIFTING IN ADVANCE OF THE SFC FNT. WL MENTION POSSIBILITY OF A FEW SEVERE STORMS IN ALL ZONES EXCEPT NE AR AND MO BOOTHEEL SINCE THE FRONT WL HAVE PASSED THROUGH THERE LATE THIS AFTN. WL HAVE TO CUT POPS SLIGHTLY TONIGHT SINCE DEVELOPMENT HAS BEEN SO SLOW. WL LEAVE CATEGORICAL ACRS NE MS SINCE THE FRONT WL HAVE PLENTY OF TIME TO KICK OFF PRECIP BY THE TIME IT GETS THERE. COOLER AIR TO MOVE IN BEHIND FRONT AND TOOK A COMPROMISE OF THE MAV/FWC NUMBERS. FRONT WL MOVE TO JUST S OF THE CWFA BY 12Z. EXPECT SOME SCT RAIN ACRS N MS SAT MORNING BUT DRY AND CLOUDY ELSW. RAIN WL START PUSHING BACK INTO THE CWFA DURING SAT AFTN AS AN UPR LOW BEGINS TO MOVE E OUT OF TX AND OVERRUNNING STARTS TO DEVELOP ACRS THE FRONT JUST S OF THE CWFA. A SFC LOW WL TRACK NE ALONG THE FRONT SAT NIGHT AND BRING WIDESPREAD RAIN. PUT IN SOME THUNDER ACRS N MS SINCE SHOWALTER APPROACH ZERO AND ELEVATED CONVECTION POSSIBLE. SYSTEM WL EXIT SUNDAY...EXPECT IT DRY OUT DURING THE AFTN. HI PRES BUILDS IN FOR SUN NIGHT INTO MON. NEXT FRONT ON TRACK FOR TUE AFTN AND EVENING. MORE DRY WEATHER WED-SAT. .MEG...NONE SJM
In the hours before
Local storm report, Mar 29, 4:28 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
428 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0423 PM JONESBORO AR 1.00 INCH HAIL
03/29/02 CRAIGHEAD REPORTED BY SPOTTER.Local storm report, Mar 29, 4:53 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
453 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0423 PM JONESBORO AR 1.00 INCH HAIL
03/29/02 CRAIGHEAD REPORTED BY SPOTTER.
0445 PM 1E RECTOR AR 0.75 INCH HAIL
03/29/02 CLAY REPORTED BY SPOTTER.Local storm report, Mar 29, 5:22 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
522 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0423 PM JONESBORO AR 1.00 INCH HAIL
03/29/02 CRAIGHEAD REPORTED BY SPOTTER.
0445 PM 1E RECTOR AR 0.75 INCH HAIL
03/29/02 CLAY REPORTED BY SPOTTER.
0510 PM WOODLAND MILLS TN 0.88 INCH HAIL
03/29/02 OBION REPORTED BY SPOTTER.Local storm report, Mar 29, 5:50 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
550 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0414 PM 2N JONESBORO AR 1.00 INCH HAIL
03/29/02 CRAIGHEAD REPORTED BY CRAIGHEAD
COUNTY EMA.
0423 PM JONESBORO AR 1.00 INCH HAIL
03/29/02 CRAIGHEAD REPORTED BY SPOTTER.
0445 PM 1E RECTOR AR 0.75 INCH HAIL
03/29/02 CLAY REPORTED BY SPOTTER.
0458 PM 1N BAY AR 1.00 INCH HAIL
03/29/02 CRAIGHEAD REPORTED BY CRAIGHEAD
COUNTY EMA.
0500 PM HOLCOMB MO 0.75 INCH HAIL
03/29/02 DUNKLIN REPORTED BY KENNET
POLICE.
0500 PM JONESBORO AR WIND DAMAGE
03/29/02 CRAIGHEAD CHIMNEY BLOWN DOWN AND
ROOF DAMAGE. REPORTED BY
CRAIGHEAD COUNTY EMA.
0504 PM BAY AR 0.75 INCH HAIL
03/29/02 CRAIGHEAD REPORTED BY CRAIGHEAD
COUNTY EMA.
0508 PM 3N HARRISBURG AR 1.75 INCH HAIL
03/29/02 POINSETT REPORTED BY POINSETT
COUNTY SHERIFFS OFFICE.
0508 PM 1W TRUMAN AR TORNADO
03/29/02 POINSETT TORNADO IN OPEN FIELD.
BRIEF TOUCHDOWN. REPORTED
BY POINSETT COUNTY
SHERIFFS OFFICE.
0510 PM WOODLAND MILLS TN 0.88 INCH HAIL
03/29/02 OBION REPORTED BY SPOTTER.
0511 PM LAKE CITY AR 1.00 INCH HAIL
03/29/02 CRAIGHEAD REPORTED BY CRAIGHEAD
COUNTY EMA.
0518 PM 1W TRUMAN AR 0.75 INCH HAIL
03/29/02 POINSETT REPORTED BY POINSETT
COUNTY SHERIFFS OFFICE.
0550 PM LEPANTO AR 1.75 INCH HAIL
03/29/02 POINSETT REPORTED BY SPOTTER.Local storm report, Mar 29, 5:56 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
556 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0414 PM 2N JONESBORO AR 1.00 INCH HAIL
03/29/02 CRAIGHEAD REPORTED BY CRAIGHEAD
COUNTY EMA.
0423 PM JONESBORO AR 1.00 INCH HAIL
03/29/02 CRAIGHEAD REPORTED BY SPOTTER.
0445 PM 1E RECTOR AR 0.75 INCH HAIL
03/29/02 CLAY REPORTED BY SPOTTER.
0449 PM 1N WEINER AR 1.75 INCH HAIL
03/29/02 POINSETT REPORTED BY SPOTTER.
0458 PM 1N BAY AR 1.00 INCH HAIL
03/29/02 CRAIGHEAD REPORTED BY CRAIGHEAD
COUNTY EMA.
0500 PM HOLCOMB MO 0.75 INCH HAIL
03/29/02 DUNKLIN REPORTED BY KENNET
POLICE.
0500 PM JONESBORO AR WIND DAMAGE
03/29/02 CRAIGHEAD CHIMNEY BLOWN DOWN AND
ROOF DAMAGE. REPORTED BY
CRAIGHEAD COUNTY EMA.
0504 PM BAY AR 0.75 INCH HAIL
03/29/02 CRAIGHEAD REPORTED BY CRAIGHEAD
COUNTY EMA.
0508 PM 3N HARRISBURG AR 1.75 INCH HAIL
03/29/02 POINSETT REPORTED BY POINSETT
COUNTY SHERIFFS OFFICE.
0508 PM 1W TRUMAN AR TORNADO
03/29/02 POINSETT TORNADO IN OPEN FIELD.
BRIEF TOUCHDOWN. REPORTED
BY POINSETT COUNTY
SHERIFFS OFFICE.
0510 PM WOODLAND MILLS TN 0.88 INCH HAIL
03/29/02 OBION REPORTED BY SPOTTER.
0511 PM LAKE CITY AR 1.00 INCH HAIL
03/29/02 CRAIGHEAD REPORTED BY CRAIGHEAD
COUNTY EMA.
0518 PM 1W TRUMAN AR 0.75 INCH HAIL
03/29/02 POINSETT REPORTED BY POINSETT
COUNTY SHERIFFS OFFICE.
0550 PM LEPANTO AR 1.75 INCH HAIL
03/29/02 POINSETT REPORTED BY SPOTTER.Local storm report, Mar 29, 6:05 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
605 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0414 PM 2N JONESBORO AR 1.00 INCH HAIL
03/29/02 CRAIGHEAD REPORTED BY CRAIGHEAD
COUNTY EMA.
0423 PM JONESBORO AR 1.00 INCH HAIL
03/29/02 CRAIGHEAD REPORTED BY SPOTTER.
0445 PM 1E RECTOR AR 0.75 INCH HAIL
03/29/02 CLAY REPORTED BY SPOTTER.
0449 PM 1N WEINER AR 1.75 INCH HAIL
03/29/02 POINSETT REPORTED BY SPOTTER.
0458 PM 1N BAY AR 1.00 INCH HAIL
03/29/02 CRAIGHEAD REPORTED BY CRAIGHEAD
COUNTY EMA.
0500 PM HOLCOMB MO 0.75 INCH HAIL
03/29/02 DUNKLIN REPORTED BY KENNET
POLICE.
0500 PM JONESBORO AR WIND DAMAGE
03/29/02 CRAIGHEAD CHIMNEY BLOWN DOWN AND
ROOF DAMAGE. REPORTED BY
CRAIGHEAD COUNTY EMA.
0504 PM BAY AR 0.75 INCH HAIL
03/29/02 CRAIGHEAD REPORTED BY CRAIGHEAD
COUNTY EMA.
0508 PM 3N HARRISBURG AR 1.75 INCH HAIL
03/29/02 POINSETT REPORTED BY POINSETT
COUNTY SHERIFFS OFFICE.
0508 PM 1W TRUMAN AR TORNADO
03/29/02 POINSETT TORNADO IN OPEN FIELD.
BRIEF TOUCHDOWN. REPORTED
BY POINSETT COUNTY
SHERIFFS OFFICE.
0510 PM WOODLAND MILLS TN 0.88 INCH HAIL
03/29/02 OBION REPORTED BY SPOTTER.
0511 PM LAKE CITY AR 1.00 INCH HAIL
03/29/02 CRAIGHEAD REPORTED BY CRAIGHEAD
COUNTY EMA.
0518 PM 1W TRUMAN AR 0.75 INCH HAIL
03/29/02 POINSETT REPORTED BY POINSETT
COUNTY SHERIFFS OFFICE.
0550 PM LEPANTO AR 1.75 INCH HAIL
03/29/02 POINSETT REPORTED BY SPOTTER.
0559 PM DYESS AR 0.75 INCH HAIL
03/29/02 MISSISSIPPI REPORTED BY SPOTTER.The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 6:01 PM CST | Severe Thunderstorm Warning | MEG | Dyer | 44 min |
| Mar 29, 6:21 PM CST | Severe Thunderstorm Warning | MEG | Tipton | 39 min |
| Mar 29, 6:22 PM CST | Severe Thunderstorm Warning | MEG | Carroll, Gibson, Weakley | 38 min |
| Mar 29, 6:24 PM CST | Severe Thunderstorm Warning | MEG | Henry | 21 min |
| Mar 29, 7:19 PM CST | Severe Thunderstorm Warning | MEG | Shelby | 41 min |
| Mar 29, 7:33 PM CST | Severe Thunderstorm Warning | MEG | Fayette, Tipton | 42 min |
| Mar 29, 7:44 PM CST | Flash Flood Warning | MEG | Tipton | 2 hr |
| Mar 29, 7:59 PM CST | Severe Thunderstorm Warning | MEG | Shelby | 31 min |
| Mar 29, 8:13 PM CST | Severe Thunderstorm Warning | MEG | Fayette | 47 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.